Tornadoes · United States · Wisconsin · 2017
EF3 tornado, Reeve to Hawkins, Wisconsin, May 16, 2017
From Reeve to Hawkins, this EF3 tornado ran 82.5 miles across Barron, Polk, Rusk and Price counties on May 16, 2017, touching down at 4:42 PM CDT and reaching 1,320 yards wide. It killed 1 person and injured 25, and did $11 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF3
- Date
- May 16, 2017
- Touchdown
- 4:42 PM CDT (21:42 UTC)
- Lifted
- 7:10 PM CDT (00:10 UTC)
- On the ground
- 148 minutes
- Path length
- 82.5 miles (132.8 km)
- Path width
- 1,320 yards (1207 m)
- Deaths
- 1
- Injuries
- 25
- Property damage
- $11 million
- Counties
- Barron, Polk, Rusk and Price counties
- Touchdown point
- 45.253, -92.162
- Lift-off point
- 45.392, -90.492
- Record number
- 1705161542-01
The damage survey
162 damage points were recorded along this path by NWS DLH and NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 142 mph.
- mobile home completely destroyed. tied down into ground. set on cinder blocks.
- looking wsw towards hwy 53, the direction from which the tornado came.
- northern extant of circulation
- Some exterior walls still standing; some interior walls collapsed.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Severe thunderstorms developed along a warm-front in Southern Minnesota during the afternoon. During the late-afternoon and evening, storms continued to progress eastward and develop over Northwestern Wisconsin. One supercell developed a long-track tornado that traveled 83 miles from 5 miles south of Clayton, WI to 13 miles southeast of Hawkins, WI. This is likely the longest single tornado track in Wisconsin since records began being kept in 1950, as a couple events in May 1953 were very likely multiple tornadoes. There were also numerous reports of very large hail, up to 3 inches in diameter that occurred in a long swath from southwest to Amery, to near Cameron. ||Based on damage assessments through the state of Wisconsin, the total number of residential homes affected in Barron County alone was 160. Of those affected, 75 had minor damage, 45 had major damage, and 40 were destroyed. Total estimated damages were 5.1 million dollars. The total number of businesses affected in Barron County was 6. Of those, 2 had minor damage, and 4 were destroyed. Total estimated damages were 5.0 million dollars. This includes six barns at a Jennie-O turkey farm, located off of Highway SS and north of Highway OO near Chetek's Prairie Lake Estates mobile park, where some were destroyed. There were approximately 25,000 birds lost in the tornado.||In Rusk County, the total number of residential homes was 27. Of those affected, 21 had minor damage, 3 had major damage, and 1 was destroyed. Total estimated damages were $420,000 dollars.
The tornado first developed over southeastern Polk County, then tracked mostly east-northeast across southern Barron before moving into Rusk County and eventually Price County. In Barron County, the tornado hit numerous farmsteads, devastating barns and other outbuildings. The hardest hit area in Barron County was just north of Chetek, WI, where high-end EF2 damage was found. A number of mobile homes were completely demolished, and this is where the one fatality occurred. After that, several turkey barns were leveled, and then multiple homes were hit hard near Prairie Lake, especially those on the eastern shore.
The long-track tornado continued from Barron County into Rusk County and produced EF3 damage in the Conrath area. It entered Rusk County with an east-northeast track, but shortly thereafter began a gradual turn to the east and barely missed the village of Weyerhaeuser. Soon after passing Weyerhaeuser, it even turned a little toward the east-southeast (this happened at about 45.4063, -91.3583). The tornado then barely missed the village of Conrath. North of Conrath, however, the tornado leveled a house, and this is where the EF3 damage took place. Elsewhere, the tornado destroyed numerous sheds, outbuildings and garages and thousands of trees across the county. The tornado continued into southwestern Price County where it only produced EF0 damage and dissipated at 18:10 CST at 45.3916, -90.4919.
The deaths
1 direct deaths are recorded for this tornado, each with what Storm Data knows of it.
| Age | Sex | Where | Kind |
|---|---|---|---|
| 45 | M | Mobile/Trailer Home | Direct |
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
3 minutes of warning. NWS MPX issued a tornado warning for this county at 21:39 UTC, 3 minutes before the tornado touched down, in force until 21:47 UTC.
The county was under a tornado watch, issued at 21:08 UTC and running to 01:33 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:01 UTC | 21:45 UTC | Severe Thunderstorm Warning | MPX |
| 21:08 UTC | 01:33 UTC | Tornado Watch | MPX |
| 21:39 UTC | 21:47 UTC | Tornado Warning | MPX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:50 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at May 16, 3:26 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 16, 3:26 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
326 PM CDT Tue May 16 2017
.SHORT TERM...(This evening through Wednesday)
Issued at 312 PM CDT Tue May 16 2017
The main concern in the short term is the potential for heavy rain
and flooding tonight along the boundary that is forecast to be
draped from southern Minnesota through west central Wisconsin.
This boundary will be fairly stationary and could see continued
convective development along it with multiple rounds of 2-3"/hr
rainfall rates. There is also a severe threat, with the main
concern being large hail.
Early afternoon water vapor imagery with RAP13 500mb heights and
winds showed southwest flow across the Midwest with a few subtle
perturbations in the flow. SPC Mesoanalysis identified around 2000
J/kg of MLCAPE across the region, with deep layer shear of close
to 40 kts. This will be sufficient for a few supercells capable of
producing large hail with a secondary threat for damaging wind.
The higher LCLs of 1250 to 1500m help limit the tornado threat.
The main concern is heavy rain as an inverted trough of low
pressure remains stationary over the region. A stationary front as
seen in the H925 winds and isotherms will stall out across the
region as the low level jet strengthens overnight. HiRes models
are in good agreement with storms develop along this boundary.
These models tend to lift the storms northwest toward Mankato and
the Twin Cities metro, but given the lack of strong forcing feel
that the storms will remain closer to the boundary. The ECMWF does
the best job of depicting this scenario. Storms will be moving
progressively northeast, but this is parallel to the boundary so
should see continued redevelopment and potential for training
thunderstorms. For that reason issued a flash flood watch
overnight.
On Wednesday the parent upper level wave will lift northeast cross
the region, and this will drive the front to the northwest. This
could lead to another are of heavy rain and flash flooding, mainly
along a line from Redwood Falls through St Cloud. Did not
address this secondary risk of heavy rain with any headlines
since it could change depending on how tonights convection
unfolds.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 312 PM CDT Tue May 16 2017
Picking up the forecast tomorrow evening, the main low will finally
be arriving with widespread rain ongoing. By 00Z, the low looks to
be near far northwest Iowa with the warm front extending to the
northeast. Most of the precipitation at this time will be across
the deformation zone lifting north of the front. The surface low
will track east-northeast, staying south of the metro and heading
through the Eau Claire area. The instability will be confined to
the warm sector, so thunder chances will quickly diminish once the
wind direction shifts from southerly to northeasterly flow.
After that front drops through by Thursday, a much cooler several
days are expected as we remain in cool northerly flow with a
canadian high pushing south into the Upper Midwest. However, the
next storm system will be taking shape along the lee of the rockies
as a norther deep upper trough pushes through the four corners
region. This system will lift northeast rather quickly and move
directly through our area Saturday into Sunday. Confidence has
increased in widespread rains for Saturday in southern MN and there
will be a chance for thunder in the warm sector, but instability
looks rather limited so not expecting particularly strong storms
with this. Temperatures will likely be held in the 50s and with wet
weather most of the weekend, quite a different weekend compared to
last weekend.
That system lifts out by Monday morning with warm air advection
expected during the day Monday. Highs should recover to around 70.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 207 PM CDT Tue May 16 2017
VFR conditions this afternoon, with showers and thunderstorms
developing later this evening across southeast MN and western WI.
These thunderstorms could produce heavy rain, but as of now it
appears they will be south and east of most taf sites. The storms
will lift northeast Wednesday morning, with MVFR/IFR ceilings
developing. Another area of rain will develop on Wednesday along
a line from Redwood Falls through St Cloud.
KMSP...
VFR conditions today with showers and thunderstorm chances
increasing later this evening and overnight. The heaviest rain
should be south and east of KMSP. Cloud bases should lower
overnight and be below 1700 ft tomorrow with rain likely.
/OUTLOOK FOR KMSP/
Thu...VFR with MVFR/-SHRA possible early. Wind N at 10G15kt
Fri...VFR with MVFR/-TSRA possible. Wind NE at 10kt
Sat...MVFR/RA with IFR possible. Wind E at 10G20kt
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 9 PM CDT this evening through Wednesday
morning for WIZ016-024>028.
MN...Flash Flood Watch from 9 PM CDT this evening through Wednesday
morning for MNZ077-078-084-085-092-093.
&&
SHORT TERM...JRB
LONG TERM...SPD
AVIATION...JRBHazardous weather outlook, May 16, 2:25 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 225 PM CDT Tue May 16 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 171930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 225 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms with heavy rain and severe weather are possible later tonight. Flooding and large hail are the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms will occur Wednesday. The main severe weather threat will be locally heavy rainfall and flooding. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
In the hours before
Special weather statement, May 16, 3:04 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
304 PM CDT TUE MAY 16 2017
MNZ077-162030-
Rice-
304 PM CDT TUE MAY 16 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RICE COUNTY...
At 304 PM CDT, a strong thunderstorm was located over Warsaw, or near
Faribault, moving northeast at 40 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Faribault, Northfield, Dundas, Morristown, Warsaw, Nerstrand, and
Faribault Airport.
This includes Interstate 35 between mile markers 51 and 66.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4423 9350 4447 9325 4447 9314 4443 9304
4430 9305 4422 9322 4419 9339 4419 9341
TIME...MOT...LOC 2004Z 232DEG 41KT 4425 9337
ETALocal storm report, May 16, 3:21 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
321 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM HAIL 1 ESE WATERVILLE 44.22N 93.56W
05/15/2017 M1.25 INCH LE SUEUR MN COCORAHS
&&Local storm report, May 16, 3:28 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
328 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 2 NNW FARIBAULT 44.32N 93.29W
05/16/2017 E1.00 INCH RICE MN TRAINED SPOTTER
&&Local storm report, May 16, 3:54 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
354 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL 1 NE DENNISON 44.42N 93.03W
05/16/2017 M1.75 INCH GOODHUE MN PUBLIC
PICTURE PROVIDED.
&&Local storm report, May 16, 3:57 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
357 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL CANNON FALLS 44.51N 92.91W
05/16/2017 M1.00 INCH GOODHUE MN PUBLIC
PICTURE PROVIDED VIA SOCIAL MEDIA.
&&Local storm report, May 16, 4:20 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL 2 SSW INVER GROVE HEIGH 44.83N 93.06W
05/16/2017 E1.75 INCH DAKOTA MN PUBLIC
DIMES TO GOLF BALLS.
&&
JRBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
9.7 hours before the tornado, 186 km from the path. May 16, 2017.
- Mixed-layer CAPE
- 241 J/kg
- Mixed-layer CIN
- -181 J/kg
- Surface CAPE
- 95 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.3
- 0-3 km lapse rate
- 4.5 K/km
Minneapolis, MN (KMPX), 00:00Z
2.3 hours after it, 186 km from the path. May 17, 2017.
- Mixed-layer CAPE
- 825 J/kg
- Mixed-layer CIN
- -54 J/kg
- Surface CAPE
- 1728 J/kg
- Mixed-layer LCL
- 1746 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.1
- 0-3 km lapse rate
- 8.0 K/km
The radar
The La Crosse radar (KARX), 167 km away, was scanning. The volume nearest the touchdown began at 21:40 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:41 UTC | HAIL 2.5 | 2 S Amery | Polk, WI | |
| 21:48 UTC | HAIL 1 | 1 W Arland | Barron, WI | QUARTER SIZE HAIL COVERING GROUND. |
| 21:50 UTC | FUNNEL CLOUD | Arland | Barron, WI | |
| 22:13 UTC | HAIL 3 | Barron | Barron, WI | PHOTO INCLUDED WITH REPORT. |
| 22:17 UTC | FUNNEL CLOUD | 4 Sse Chetek | Barron, WI | |
| 22:17 UTC | HAIL 1.75 | Cameron | Barron, WI | |
| 22:19 UTC | HAIL 2 | Cameron | Barron, WI | HAIL A LITTLE LARGER THAN GOLF BALL FALLING. |
| 22:30 UTC | HAIL 1 | 5 W Shell Lake | Washburn, WI | |
| 22:35 UTC | TORNADO | 4 Nw Chetek | Barron, WI | *** 1 FATAL, 20 INJ *** NUMEROUS MOBILE HOMES DESTROYED. THERE WAS 1 FATALITY AND AT LEAST 20 INJURIES. |
| 22:35 UTC | TORNADO | 4 Nw Chetek | Barron, WI | REPORTS OF STRUCTURAL DAMAGE. |
| 22:36 UTC | HAIL 0.5 | 3 Sw Spooner | Washburn, WI | |
| 22:45 UTC | TORNADO | 4 N Chetek | Barron, WI | PHOTO OF TURKEY BARN DESTROYED 4 MILES N OF CHETEK, REPORTED VIA TWITTER. TIME ESTIMATED. |
| 23:00 UTC | TSTM WND DMG | 4 Sse Cameron | Barron, WI | |
| 23:15 UTC | TORNADO | 5 Wsw Weyerhaeuser | Rusk, WI | |
| 00:00 UTC | TORNADO | 1 S Ladysmith | Rusk, WI | REPORT OF WIDESPREAD DAMAGE FROM LADYSMITH TO CORNELL, WI. TREES AND POWER LINES DOWN. |
| 00:00 UTC | TORNADO | Conrath | Rusk, WI | EXTENSIVE STRUCTURAL DAMAGE. |
| 00:02 UTC | HAIL 1.75 | 4 S Kennan | Price, WI | THE PRICE COUNTY SHERIFF'S OFFICE PASSED ON A REPORT OF GOLF BALL SIZED HAIL SOUTH OF KENNAN. THE TIME WAS ESTIMATED FROM RADAR. |
| 00:09 UTC | HAIL 1 | Jump River | Taylor, WI | QUARTER SIZE HAIL AND SMALL BRANCHES DOWN. |
| 00:26 UTC | HAIL 1.75 | Ogema | Price, WI |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are
The other tornadoes of May 16, 2017
19 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 16 | 2:45 PM CDT | EF0 | Beaver, OK | 0.1 | 25 | |||
| May 16 | 3:04 PM CDT | EF0 | Hansford, TX | 0.1 | 25 | |||
| May 16 | 4:39 PM CDT | EF0 | Donley, TX | 1.4 | 50 | |||
| May 16 | 4:43 PM CDT | EF0 | Fillmore, NE | 1.8 | 35 | $3,000 | ||
| May 16 | 4:53 PM CDT | EF0 | Wheeler, TX | 0.1 | 25 | |||
| May 16 | 5:16 PM CDT | EF1 | Wheeler, TX | 0.1 | 25 | |||
| May 16 | 5:25 PM CDT | EF2 | Wheeler, TX | 9.2 | 1,250 | |||
| May 16 | 5:45 PM CDT | EF0 | Collingsworth, TX | 0.3 | 25 | |||
| May 16 | 5:49 PM CDT | EF1 | Clark, KS | 4.0 | 50 | |||
| May 16 | 5:50 PM CDT | EF0 | Collingsworth, TX | 2.3 | 25 | |||
| May 16 | 6:08 PM CDT | Unrated | Beckham, OK | 1.0 | 20 | |||
| May 16 | 6:18 PM CDT | EF2 | Roger Mills, OK | 10.3 | 150 | $40,000 | ||
| May 16 | 6:23 PM CDT | Unrated | Beckham, OK | 1.1 | 50 | |||
| May 16 | 5:36 PM MDT | EF0 | Perkins, NE | 0.1 | 20 | |||
| May 16 | 6:45 PM CDT | EF1 | Roger Mills, OK | 0.8 | 50 | $1,000 | ||
| May 16 | 6:46 PM CDT | EF2 | Beckham, OK | 18.0 | 1,000 | 1 | 10 | $25 million |
| May 16 | 7:59 PM CDT | EF3 | Pawnee, KS | 26.6 | 300 | 2 | $658,000 | |
| May 16 | 8:12 PM CDT | EF0 | Oneida, WI | 0.3 | 175 | |||
| May 16 | 8:48 PM CDT | EF0 | Barton, KS | 0.3 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.